With the current rise of fentanyl visibility in the United States, the number of patients requiring treatment related to opioid overdoses has increased tremendously. With this, comes a risk of accidental exposure to those treating patients who have overdosed from fentanyl.
NIOSH has identified a number of job positions where responders may come into contact with this dangerous drug, including healthcare personnel in hospital and clinic settings. This potential risk is coming from illicitly modified Fentanyl and its analogues, not pharmaceutical Fentanyl (which is regulated and prescribed to patients in healthcare settings). “Street” Fentanyl is not only dangerous to healthcare personnel, such as physicians, technicians, therapists, phlebotomists, pharmacists and students, but also clerical, dietary, security, and laundry services staff.
Recognizing Fentanyl Symptoms
Illicit Fentanyl may be present in powder, tablet, or liquid forms. Unfortunately, the route of exposure is different from each form and source of the drug… meaning it may be difficult for a staff member to immediately recognize the presence of Fentanyl. Also, patients presenting with Fentanyl, or any other opioid overdose may have systems that are wide-ranging. Meaning, overdoses can cause a different or more severe reaction dependent on the person or amount of drug used.
Why Can Healthcare Workers Overdose from Fentanyl?
The highest routes of exposure include inhalation of powders and aerosols, mucous membrane contact, ingestion, or exposure secondary to a break in the skin. If a patient is covered with Fentanyl in its powder form, and a nurse goes to perform CPR on him, he or she may easily inhale that powder. Or, if a phlebotomist is taking a blood sample from a patient who has recently overdosed from Fentanyl and she accidentally pricks her skin with the dirty needle, she would not only be exposed to their blood, but to the drug. If a volunteer goes to move a backpack which has liquid Fentanyl inside, and that aerosol gets into their eyes, they may be exposed.
Personal Protective Equipment that Can Protect Staff from Fentanyl
All healthcare facilities should have policies and procedures written in their Exposure Control Plans. But, employees should make sure they feel comfortable with the training they received, as well as making sure they ask for more training if they are not confident. All healthcare staff members should always wear protective clothing and equipment, especially when they are entering an area of an unknown contaminant. This equipment involves respirators, breathing apparatuses, protective suits, chemical-resistant boots, gloves, and suits.
OccuMed of New England offers respirator FIT testing for employees who need or may have to wear a respirator to perform their job duties. We also write and revise Exposure Control Plans for those who don’t have the time, resources or expertise to do it themselves. Having the proper policies, procedures, and protective equipment is always the first line of defense against this dangerous drug. For more information on OccuMed’s services, please visit our website at occumedne.com.